Mathematical Programming

, Volume 150, Issue 1, pp 153–178 | Cite as

Oriented Euler complexes and signed perfect matchings

  • László A. Végh
  • Bernhard von StengelEmail author
Full Length Paper Series B


This paper presents “oriented pivoting systems” as an abstract framework for complementary pivoting. It gives a unified simple proof that the endpoints of complementary pivoting paths have opposite sign. A special case are the Nash equilibria of a bimatrix game at the ends of Lemke–Howson paths, which have opposite index. For Euler complexes or “oiks”, an orientation is defined which extends the known concept of oriented abstract simplicial manifolds. Ordered “room partitions” for a family of oriented oiks come in pairs of opposite sign. For an oriented oik of even dimension, this sign property holds also for unordered room partitions. In the case of a two-dimensional oik, these are perfect matchings of an Euler graph, with the sign as defined for Pfaffian orientations of graphs. A near-linear time algorithm is given for the following problem: given a graph with an Eulerian orientation with a perfect matching, find another perfect matching of opposite sign. In contrast, the complementary pivoting algorithm for this problem may be exponential.


Complementary pivoting Euler complex Linear complementarity problem Nash equilibrium Perfect matching  Pfaffian orientation PPAD 

Mathematics Subject Classification (2010)




We thank Marta Maria Casetti and Julian Merschen for stimulating discussions during our joint research on labeled Gale strings and perfect matchings, which led to the questions answered in this paper. We also thank three anonymous referees for their helpful comments.


  1. 1.
    Balthasar, A.V.: Geometry and Equilibria in Bimatrix Games. PhD Thesis, London School of Economics (2009)Google Scholar
  2. 2.
    Casetti, M.M., Merschen, J., von Stengel, B.: Finding Gale strings. Electron. Notes Discret. Math. 36, 1065–1072 (2010)CrossRefGoogle Scholar
  3. 3.
    Cayley, A.: Sur les déterminants gauches. Journal für die reine und angewandte Mathematik (Crelle’s Journal) 38, 93–96 (1849)CrossRefzbMATHGoogle Scholar
  4. 4.
    Chen, X., Deng, X.: Settling the complexity of two-player Nash equilibrium. In: Proceedings of 47th FOCS, pp. 261–272 (2006)Google Scholar
  5. 5.
    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: Introduction to Algorithms, 2nd edn. MIT Press, Cambridge, MA (2001)zbMATHGoogle Scholar
  6. 6.
    Cottle, R.W., Dantzig, G.B.: A generalization of the linear complementarity problem. J. Comb. Theory 8, 79–90 (1970)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Cottle, R.W., Pang, J.-S., Stone, R.E.: The Linear Complementarity Problem. Academic Press, San Diego (1992)zbMATHGoogle Scholar
  8. 8.
    Daskalakis, C., Goldberg, P.W., Papadimitriou, C.H.: The complexity of computing a Nash equilibrium. SIAM J. Comput. 39, 195–259 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Eaves, B.C., Scarf, H.: The solution of systems of piecewise linear equations. Math. Oper. Res. 1, 1–27 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Edmonds, J.: Paths, trees, and flowers. Can. J. Math. 17, 449–467 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Edmonds, J.: Euler complexes. In: Cook, W., Lovasz, L., Vygen, J. (eds.) Research Trends in Combinatorial Optimization, pp. 65–68. Springer, Berlin (2009)CrossRefGoogle Scholar
  12. 12.
    Edmonds, J., Gaubert, S., Gurvich, V.: Sperner oiks. Electron. Notes Discret. Math. 36, 1273–1280 (2010)CrossRefGoogle Scholar
  13. 13.
    Gale, D.: Neighborly and cyclic polytopes. In: Klee, V. (ed.) Convexity, Proceedings of Symposia in Pure Math., Vol. 7, pp. 225–232. American Math. Soc., Providence, RI (1963)Google Scholar
  14. 14.
    Grigni, M.: A Sperner lemma complete for PPA. Inf. Process. Lett. 77, 255–259 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Hilton, P.J., Wylie, S.: Homology Theory: An Introduction to Algebraic Topology. Cambridge University Press, Cambridge (1967)zbMATHGoogle Scholar
  16. 16.
    Jacobi, C.G.J.: Ueber die Pfaffsche Methode, eine gewöhnliche lineäre Differentialgleichung zwischen \(2n\) Variabeln durch ein System von \(n\) Gleichungen zu integriren. Journal für die reine und angewandte Mathematik (Crelle’s Journal) 2, 347–357 (1827)CrossRefzbMATHGoogle Scholar
  17. 17.
    Lax, P.D.: Linear Algebra and Its Applications. Wiley, Hoboken, NJ (2007)zbMATHGoogle Scholar
  18. 18.
    Lemke, C.E.: Bimatrix equilibrium points and mathematical programming. Manag. Sci. 11, 681–689 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Lemke, C.E., Grotzinger, S.J.: On generalizing Shapley’s index theory to labelled pseudomanifolds. Math. Program. 10, 245–262 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Lemke, C.E., Howson Jr, J.T.: Equilibrium points of bimatrix games. J. Soc. Ind. Appl. Math. 12, 413–423 (1964)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Lovász, L., Plummer, M.D.: Matching Theory. North-Holland, Amsterdam (1986)zbMATHGoogle Scholar
  22. 22.
    McLennan, A., Tourky, R.: Simple complexity from imitation games. Games Econ. Behav. 68, 683–688 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Merschen, J. : Nash Equilibria, Gale Strings, and Perfect Matchings. PhD Thesis, London School of Economics (2012)Google Scholar
  24. 24.
    Morris Jr, W.D.: Lemke paths on simple polytopes. Math. Oper. Res. 19, 780–789 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Papadimitriou, C.H.: On the complexity of the parity argument and other inefficient proofs of existence. J. Comput. Syst. Sci. 48, 498–532 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Parameswaran, S.: Skew–symmetric determinants. Am. Math. Mon. 61, 116 (1954)CrossRefMathSciNetGoogle Scholar
  27. 27.
    Robertson, N., Seymour, P.D., Thomas, R.: Permanents, Pfaffian orientations, and even directed circuits. Ann. Math. 150, 929–975 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Savani, R., von Stengel, B.: Hard-to-solve bimatrix games. Econometrica 74, 397–429 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Shapley, L.S.: A note on the Lemke–Howson algorithm. In: Mathematical Programming Study 1: Pivoting and Extensions, pp. 175–189 (1974)Google Scholar
  30. 30.
    Tarjan, R.E.: Efficiency of a good but not linear set union algorithm. J. ACM 22, 215–225 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Thomas, R.: A survey of Pfaffian orientations of graphs. In: Proceedings of International Congress of Mathematicians, Madrid, Spain, Vol. III, pp. 963–984. European Mathematical Society, Zürich (2006)Google Scholar
  32. 32.
    Todd, M.J.: Abstract Complementary Pivot Theory. PhD Dissertation, Yale University (1972)Google Scholar
  33. 33.
    Todd, M.J.: A generalized complementary pivot algorithm. Math. Program. 6, 243–263 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Todd, M.J.: Orientation in complementary pivot algorithms. Math. Oper. Res. 1, 54–66 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Valiant, L.G.: The complexity of computing the permanent. Theoret. Comput. Sci. 8, 189–201 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Vazirani, V.V., Yannakakis, M.: Pfaffian orientations, 0–1 permanents, and even cycles in directed graphs. Discret. Appl. Math. 25, 179–190 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Végh, L.A., von Stengel, B.: Oriented Euler complexes and signed perfect matchings. arXiv:1210.4694 (2012)
  38. 38.
    von Stengel, B.: New maximal numbers of equilibria in bimatrix games. Discret. Comput. Geom. 21, 557–568 (1999)CrossRefzbMATHGoogle Scholar
  39. 39.
    von Stengel, B.: Computing equilibria for two-person games. In: Aumann, R.J., Hart, S. (eds.) Handbook of Game Theory, vol. 3, pp. 1723–1759. North-Holland, Amsterdam (2002)Google Scholar
  40. 40.
    Ziegler, G.M.: Lectures on Polytopes. Springer, New York (1995)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2014

Authors and Affiliations

  1. 1.Department of ManagementLondon School of EconomicsLondon UK
  2. 2.Department of MathematicsLondon School of EconomicsLondon UK

Personalised recommendations